Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jun 22, 2018, 9:21 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 9:21 PM EDT (01:21 UTC)
- Expired
- Jun 22, 2018, 10:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 9:45 PM EDT | TSTM WND DMG | 1 W Little Mountain, SC | NEWBERRY COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN NEAR LITTLE MOUNTAIN AND PROSPERITY. |
| Jun 22, 9:57 PM EDT | TSTM WND DMG | 2 Sw Peak, SC | NEWBERRY COUNTY DISPATCH REPORTED TREES DOWN NEAR THE INTERSECTION OF HOLY TRINITY CHURCH ROAD AND US 176. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
438
WWUS82 KCAE 230121
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
921 PM EDT FRI JUN 22 2018
SCZ018-020-025-026-230200-
Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
921 PM EDT FRI JUN 22 2018
...Strong Thunderstorms Will Impact Portions of Newberry...
northeastern McCormick...central Saluda and northwestern Edgefield
Counties Until 1000 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 920 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Newberry to near Saluda, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Newberry, Saluda, Whitmire, Prosperity, Lake Greenwood, Little
Mountain, Pomaria, Bradley, Silverstreet, Peak, Chappells and
Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 26 between mile markers 62 and 89.
LAT...LON 3402 8224 3397 8218 3398 8205 3395 8204
3396 8202 3413 8187 3420 8194 3430 8190
3437 8178 3453 8164 3452 8162 3447 8155
3445 8155 3445 8152 3434 8137 3424 8132
3420 8134 3415 8142 3378 8206 3400 8227
TIME...MOT...LOC 0120Z 248DEG 37KT 3436 8165 3400 8173
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 22, 7:52 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 22, 7:52 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Columbia SC 752 PM EDT Fri Jun 22 2018 .SYNOPSIS... A deep upper low will approach from the west through tonight. Isolated to scattered showers and thunderstorms are expected each afternoon over the weekend. Sunday and Monday will be very warm with highs around 100 degrees and heat index values from 105 to 110 degrees. A backdoor cold front will push through the area early next week bringing temperatures closer to normal for the extended term. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... Weak short wave trough moving across the Upstate this evening with stronger lift to the north. Storms moving northeast across GA will encounter airmass with weak instability and less wind shear across the Midlands and CSRA. Trend so far has been weakening storms as they approach the forecast area. Still could see some convection move into the area from the west this evening. Will continue chance pops north and west...but dry weather south and east. Any convection should diminish by late evening with loss of heating. Overnight lows in the low to mid 70s with less cloudiness than previous night. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... The upper level trough will lift to the northeast Saturday. While the NAM still brings a decent shortwave through the area Saturday morning, the GFS keeps the moisture south. However, synoptic scale lift will be greatest in the morning while the area is under the right entrance region of a jet streak to the north. Therefore, a few showers will remain possible. Much of the upper level support will be out of the area by Saturday afternoon with westerly flow limiting moisture advection. Any storms that do develop will be isolated. Moisture and instability will be greatest over Georgia, so the best chances will be across the CSRA during the evening. Shear will be weak, so the threat of severe weather appears low. High pressure to the south will build back into the region on Sunday. Isolated diurnal convection will still be possible, but limited by downslope flow. This westerly flow will also cause compressional heating, and Sunday may be warmer than Saturday with 850 mb temps from 20 to 22 C. Heat Index values may therefore range from 105 to 110 F, nearing Heat Advisory criteria. && .LONG TERM /MONDAY THROUGH FRIDAY/... There are model discrepancies concerning a cold front that is supposed to come through Monday. The GFS brings it in from the north on Sunday night with a decent chance of rain, and then stalls the front near the coast on Monday. Yet the NAM holds it back until Monday evening. As a compromise, have increasing precipitation chances Sunday night and Monday, with the best chances for scattered storms Monday night and Tuesday. Another wave could come in late Wednesday with another round of convection, but there is uncertainty since the ECMWF keeps a bulk of the moisture well north. The ECMWF doesn't bring this disturbance through until Thursday. Increasing onshore flow could fuel diurnal storms on Friday. It will still be hot on Monday, but then somewhat cooler air will work its way into the forecast area as the front stalls near or south of the CSRA. Temperatures will be closer to normal Tuesday and Wednesday, with highs in the low 90s, then warm back up into the mid 90s through the end of the week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR conditions expected through the TAF period. Short wave moving toward the region will move through the terminals during the period. Satellite imagery shows dry air over the area which is causing convection moving toward the area to dissipate. Overnight expect convection to remain north and west of the terminals with coverage diminishing due to loss of heating. Potential for any convection at the terminals too low to include attm so will continue to monitor and adjust as needed in upcoming issuances. With some mixing and mid level clouds overnight potential for fog is also too low to include. With heating Saturday morning diurnal cumulus will develop with isolated thunderstorms during the late afternoon and evening. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog and afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 22, 5:10 AM EDT, 16 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 510 AM EDT Fri Jun 22 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 510 AM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Low chance of severe storms late this afternoon and evening with damaging downburst winds as the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values from 105 to 110 degrees are possible Sunday and Monday. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 8:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
827 PM EDT FRI JUN 22 2018
GAZ040-SCZ018-025-230100-
Lincoln GA-McCormick SC-Edgefield SC-
827 PM EDT FRI JUN 22 2018
...Strong Thunderstorms Will Impact Portions of central Lincoln...
central McCormick and northwestern Edgefield Counties Until 900 PM
EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 826 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near McCormick, or 21 miles south of Abbeville,
moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
McCormick, Parksville and Plum Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
LAT...LON 3387 8251 3403 8232 3397 8230 3402 8225
3398 8221 3397 8217 3399 8215 3398 8209
3386 8198 3370 8235
TIME...MOT...LOC 0026Z 248DEG 22KT 3387 8233Special weather statement, Jun 22, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
921 PM EDT FRI JUN 22 2018
SCZ018-020-025-026-230200-
Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
921 PM EDT FRI JUN 22 2018
...Strong Thunderstorms Will Impact Portions of Newberry...
northeastern McCormick...central Saluda and northwestern Edgefield
Counties Until 1000 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 920 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Newberry to near Saluda, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Newberry, Saluda, Whitmire, Prosperity, Lake Greenwood, Little
Mountain, Pomaria, Bradley, Silverstreet, Peak, Chappells and
Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 26 between mile markers 62 and 89.
LAT...LON 3402 8224 3397 8218 3398 8205 3395 8204
3396 8202 3413 8187 3420 8194 3430 8190
3437 8178 3453 8164 3452 8162 3447 8155
3445 8155 3445 8152 3434 8137 3424 8132
3420 8134 3415 8142 3378 8206 3400 8227
TIME...MOT...LOC 0120Z 248DEG 37KT 3436 8165 3400 8173The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:27 PM EDT | Special Weather Statement | CAE | McCormick | 33 min |
| Jun 22, 8:49 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 26 min |
| Jun 22, 9:52 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 23 min |
| Jun 22, 9:58 PM EDT | Special Weather Statement | CAE | Fairfield | 32 min |
| Jun 22, 10:20 PM EDT | Special Weather Statement | CAE | Lancaster | 40 min |
| Jun 22, 10:30 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 60 min |
| Jun 22, 10:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 34 min |
| Jun 22, 11:22 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 38 min |
| Jun 22, 11:58 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 32 min |
| Jun 23, 12:23 AM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jun 23, 3:17 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 28 min |
| Jun 23, 3:35 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 25 min |
| Jun 23, 3:48 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 27 min |
| Jun 23, 4:06 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 24 min |
| Jun 23, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 36 min |
| Jun 23, 4:37 PM EDT | Special Weather Statement | CAE | Edgefield | 8 min |
| Jun 23, 4:47 PM EDT | Special Weather Statement | CAE | Saluda | 28 min |
| Jun 23, 5:05 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| Jun 23, 5:37 PM EDT | Special Weather Statement | CAE | Edgefield | 23 min |
| Jun 23, 2:39 PM EDT | Special Weather Statement | CAE | Burke | 36 min |
| Jun 23, 2:46 PM EDT | Special Weather Statement | CAE | Columbia, Richmond | 29 min |
| Jun 23, 3:36 PM EDT | Special Weather Statement | CAE | Burke | 9 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.